Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2017, 2:14 PM EDT for 4 counties in Georgia. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 2:14 PM EDT (18:14 UTC)
- Expired
- Jul 16, 2017, 3:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dougherty County, GA, Lee County, GA, Terrell County, GA, Worth County, GA
The radar
The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:32 PM EDT | TSTM WND DMG | 4 Nne Turner City, GA | REPORT OF TREE DOWN NEAR GRAVES SPRINGS RD AND PHILEMA RD |
| Jul 16, 2:45 PM EDT | TSTM WND DMG | 3 Ne Dawson, GA | REPORT OF A TREE DOWN NE OF DAWSON ON HWY 118 |
| Jul 16, 3:10 PM EDT | TSTM WND DMG | Smithville, GA | PUBLIC REPORT ON SOCIAL MEDIA THAT A 40 FT TREE BLEW OVER IN SMITHVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535
WUUS52 KTAE 161814
SVRTAE
GAC095-177-273-321-161915-
/O.NEW.KTAE.SV.W.0237.170716T1814Z-170716T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
214 PM EDT SUN JUL 16 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Central Dougherty County in southwestern Georgia...
Lee County in southwestern Georgia...
Eastern Terrell County in southwestern Georgia...
Northwestern Worth County in south central Georgia...
* Until 315 PM EDT
* At 214 PM EDT, a severe thunderstorm was located near Albany,
moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dawson, Leesburg, Albany, Sylvester, Smithville, East Albany,
Marine Corps Logistics Base, Turner City, Walker, Warwick, Sasser,
Bronwood, Chokee, Stocks, Radium Springs, Forrester, Lockett
Crossing, Sylvester Airport, South Albany and Southwest Ga Regional
A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 8434 3192 8434 3191 8392 3188 8393
3186 8393 3185 8394 3184 8386 3182 8385
3183 8384 3181 8383 3181 8382 3149 8385
3153 8443 3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1814Z 202DEG 17KT 3160 8425
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
021
WWUS52 KTAE 161841
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
241 PM EDT SUN JUL 16 2017
GAC095-161851-
/O.CAN.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Dougherty GA-
241 PM EDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGHERTY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
3184 8386 3182 8385 3183 8384 3181 8382
3158 8384 3161 8400 3163 8401 3165 8399
3165 8403 3162 8405 3162 8408 3169 8445
3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1841Z 207DEG 17KT 3179 8443 3162 8385
$$
GAC177-273-321-161915-
/O.CON.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Lee GA-Terrell GA-Worth GA-
241 PM EDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR LEE...EASTERN TERRELL AND NORTHWESTERN WORTH COUNTIES...
At 241 PM EDT, severe thunderstorms were located along a line
extending from Dawson to 6 miles north of Sylvester, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dawson, Leesburg, Albany, Smithville, Warwick, Sasser, Bronwood,
Chokee, Stocks, Forrester, Dawson Municipal A/P, Olivers Mill,
Neyami, Chickasawhatchee, Bridges Crossroad, Century, Herod, Jordan
Place, Yeomans and Starksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
3184 8386 3182 8385 3183 8384 3181 8382
3158 8384 3161 8400 3163 8401 3165 8399
3165 8403 3162 8405 3162 8408 3169 8445
3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1841Z 207DEG 17KT 3179 8443 3162 8385
HAIL...<.75IN
WIND...60MPH
$$
42-DVD577
WWUS52 KTAE 161908
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
308 PM EDT SUN JUL 16 2017
GAC177-273-321-161918-
/O.EXP.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Lee GA-Terrell GA-Worth GA-
308 PM EDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR LEE...EASTERN TERRELL AND
NORTHWESTERN WORTH COUNTIES WILL EXPIRE AT 315 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
3184 8386 3182 8385 3183 8384 3181 8382
3158 8384 3161 8400 3163 8401 3165 8399
3165 8403 3162 8405 3162 8408 3169 8445
3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1908Z 202DEG 17KT 3191 8438 3174 8380
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:49 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 16, 1:49 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 149 PM EDT Sun Jul 16 2017 .AVIATION... [Through 18z Monday] Showers and thunderstorms are possible this afternoon at all terminals with brief gusty winds and visibility reductions. Outside of convection, VFR conditions are generally expected to prevail. A renewed chance of convection is possible late tonight around ECP. && .PREV DISCUSSION [942 AM EDT]... .NEAR TERM [Through Today]... An upper level trough will continue to dig southward into the southeastern CONUS today, a fairly anomalous pattern for the middle of July when our area is usually under deep layer ridging. Just to the south of this trough, ample deep layer moisture will persist across our area with PWAT values expected to range from 2.0-2.2" throughout the day. Combined with ample instability, this will lead to showers and thunderstorms likely developing inland during peak heating hours. A quasi-stationary front should likely stay too far north of our area to have too much impact, but forcing from the sea breeze and outflow boundaries along with the copious moisture and instability will be sufficient for high coverage of scattered showers and thunderstorms. By the afternoon hours, MLCAPE could exceed 2000 J/kg across some inland areas. Effective bulk shear is also expected to increase to 20-25 kts by the late afternoon and early evening, mainly closer to the trough across our northern areas. As a result of the CAPE/shear combination, some clusters or line segments including a few strong/severe thunderstorms are possible. One limiting factor may be modest mid-level lapse rates, but lapse rates around 6 C/km from 700- 500 C/km should not be completely prohibitive of strong thunderstorms, especially considering the ample moisture and instability. The main threat in any isolated severe storms that could develop would be damaging winds. With high coverage of showers/thunderstorms and ample cloud cover, highs should struggle to reach 90 across most of our area today. Forecast highs will be in the upper 80s for most locations. .SHORT TERM [Tonight Through Tuesday]... The aforementioned trough will continue to dig deeper into the Southeast on Monday, before the southern half of the shortwave weakens and the northern half lifts through the Northeast on Tuesday. At the surface, a cold front will just barely reach the Southeast before stalling out and dissipating in place through Tuesday. Upper-level forcing from the trough combined with an unstable moisture rich environment will muddy up the typical afternoon seabreeze pattern. While the seabreezes are expected to still force convection, a more widespread scattering of storms is expected to gradually become dominated by storm outflow in the afternoons. PoPs will be around 60% (or possibly a bit higher) everywhere both Monday and Tuesday. The potential for a few more strong or severe storms remains a bit higher than usual as deep layer shear will remain slightly elevated ahead of the trough and will combine with plenty of instability. Highs should be right around 90 degrees each day due to the widespread storm coverage, though heat indices will still be in the middle to upper 90s. .LONG TERM [Tuesday Night Through Sunday]... Wednesday through the weekend will feature below average PoPs as ridging builds back in aloft and drier air overspreads the region. With less rain, however, highs will gradually creep back into the middle 90s. .MARINE... Light winds and low seas will continue to prevail for the next several days, with only minor enhancements in the seabreeze zone near the coast each afternoon. Showers and thunderstorms will be most likely between midnight and noon each day. .FIRE WEATHER... No fire weather concerns are anticipated through the next several days due to high RH values and light winds. .HYDROLOGY... A wetter than normal pattern should prevail through about mid-week, with widespread rain amounts expected to be around 1-2". In a more scattered nature, areas that pick up multiple storms over this period could see anywhere from 3-5". Due to the more scattered nature of these higher amounts, widespread flooding is not expected to be a concern. A respite from the wet pattern may emerge to finish the week. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 73 87 74 89 74 / 20 60 20 40 20 Panama City 77 85 76 86 77 / 70 60 30 40 20 Dothan 72 86 73 88 73 / 40 60 20 40 20 Albany 72 88 73 89 73 / 40 60 30 40 30 Valdosta 72 89 73 91 73 / 40 70 30 50 20 Cross City 73 89 73 91 73 / 20 50 20 40 20 Apalachicola 76 85 76 87 76 / 50 40 30 40 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Lahr SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...DVD MARINE...Harrigan FIRE WEATHER...Lahr HYDROLOGY...Harrigan
In the hours before
Special weather statement, Jul 16, 11:20 AM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1120 AM EDT SUN JUL 16 2017
FLZ016-GAZ155-156-161600-
Gadsden FL-Decatur GA-Seminole GA-
1120 AM EDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GADSDEN...
SOUTHWESTERN DECATUR AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL NOON
EDT...
At 1120 AM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Chattahoochee, or 16 miles northwest of
Quincy, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quincy, Chattahoochee, Gretna, Seminole State Park, Mount Pleasant,
Hardin Heights, Rosedale, Recovery, Faceville, Hardaway, Jinks,
Fowlstown, River Junction, Lake Seminole and Quincy Airport.
LAT...LON 3060 8449 3059 8486 3067 8488 3068 8487
3070 8486 3072 8487 3073 8489 3074 8489
3075 8490 3079 8491 3088 8457
TIME...MOT...LOC 1520Z 259DEG 14KT 3071 8481
42-DVDSpecial weather statement, Jul 16, 11:53 AM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1053 AM CDT SUN JUL 16 2017
ALZ068-FLZ007-009-161630-
Geneva AL-Holmes FL-North Walton FL-
1053 AM CDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA...NORTH CENTRAL
WALTON AND NORTHWESTERN HOLMES COUNTIES UNTIL 1130 AM CDT...
At 1053 AM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 11 miles southeast of Florala, moving northeast
at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Geneva, De Funiak Springs, Samson, Union, Paxton, Black, Cluster
Springs, Gaskin, Kellys Crossroads, Lytle, Darlington, Marl, Arrant
Settlement, Logan Field Municipal A/P, Geneva Municipal A/P,
Glendale, Center Ridge, Smith Crossroads, New Hope and Piney Grove.
LAT...LON 3100 8619 3119 8619 3119 8613 3118 8612
3119 8611 3119 8602 3107 8566 3073 8608
3098 8639 3099 8639
TIME...MOT...LOC 1553Z 239DEG 19KT 3092 8616
42-DVDSpecial weather statement, Jul 16, 12:00 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1200 PM EDT SUN JUL 16 2017
ALZ069-GAZ142-143-155-156-161630-
Houston AL-Miller GA-Decatur GA-Seminole GA-Early GA-
1200 PM EDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...NORTH
CENTRAL DECATUR...MILLER...SOUTHWESTERN EARLY AND SEMINOLE COUNTIES
UNTIL 1230 PM EDT/1130 AM CDT/...
At 1200 PM EDT/1100 AM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm over Donalsonville, moving
northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colquitt, Donalsonville, Centerville, Gordon, Iron City, Brinson,
Jakin, Saffold, Ausmac, Babcock, Crosby, Little Hope, Mayhaw, Decatur
Co A/P, Boykin, Riverturn, Sharphagen, Donaldsonville A/P, Steam Mill
and Desser.
LAT...LON 3110 8454 3108 8454 3108 8450 3106 8447
3084 8488 3090 8488 3095 8498 3097 8500
3100 8500 3100 8507 3106 8518 3132 8495
TIME...MOT...LOC 1600Z 225DEG 16KT 3104 8487
42-DVDSpecial weather statement, Jul 16, 1:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EDT SUN JUL 16 2017
GAZ121>128-161830-
Worth GA-Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
Turner GA-Clay GA-
144 PM EDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TURNER COUNTY IN SOUTH
CENTRAL GEORGIA...DOUGHERTY...CLAY...SOUTHERN RANDOLPH...SOUTHERN
LEE...CALHOUN...SOUTHERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA AND
WORTH COUNTIES IN SOUTH CENTRAL GEORGIA UNTIL 230 PM EDT...
At 143 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 9 miles south of
Fort Gaines to 7 miles north of Doerun. Movement was northeast at 20
mph.
Wind gusts near 40 mph will be possible with these storms.
Locations impacted include...
Fort Gaines, Morgan, Albany, Ashburn, Sylvester, Leesburg, Putney,
Cuthbert, Edison, Arlington, Shellman, Poulan, Leary, East Albany,
Marine Corps Logistics Base, Turner City, Walker, Terrell, Sycamore
and Sumner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3174 8352 3159 8358 3159 8365 3149 8365
3148 8367 3143 8367 3143 8365 3135 8369
3137 8400 3144 8400 3144 8445 3145 8446
3143 8449 3144 8479 3150 8480 3149 8503
3166 8509 3177 8508
TIME...MOT...LOC 1743Z 222DEG 19KT 3149 8505 3143 8394
42-DVDSpecial weather statement, Jul 16, 1:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
152 PM EDT SUN JUL 16 2017
FLZ018-019-GAZ158-159-161845-
Inland Jefferson FL-Madison FL-Brooks GA-Thomas GA-
152 PM EDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTH
CENTRAL MADISON...SOUTHEASTERN THOMAS AND BROOKS COUNTIES UNTIL 245
PM EDT...
At 152 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 7 miles south of Boston, or 10 miles northeast of
Monticello, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quitman, Boston, Morven, Barwick, Dixie, Dills, Grooverville,
Everett, Hamburg, Eason, Oaklawn, Pidcock, Lovett, Nankin, Empress,
Brooks Co A/p and Ashville.
LAT...LON 3060 8388 3085 8388 3098 8348 3076 8346
3075 8348 3071 8346 3054 8344
TIME...MOT...LOC 1752Z 273DEG 12KT 3069 8379
42-DVDLocal storm report, Jul 16, 2:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/16/2017 M40 MPH DOUGHERTY GA ASOS
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:00 PM EDT | Special Weather Statement | TAE | Miller, Seminole | 30 min |
| Jul 16, 1:44 PM EDT | Special Weather Statement | TAE | Calhoun, Clay, Dougherty, Randolph, Turner, Worth | 46 min |
| Jul 16, 1:52 PM EDT | Special Weather Statement | TAE | Brooks | 53 min |
| Jul 16, 2:02 PM EDT | Areal Flood Advisory | TAE | Dougherty | 58 min |
| Jul 16, 2:25 PM EDT | Special Weather Statement | TAE | Brooks, Lanier, Lowndes | 65 min |
| Jul 16, 2:52 PM EDT | Special Weather Statement | TAE | Berrien, Cook | 53 min |
| Jul 16, 2:59 PM EDT | Special Weather Statement | TAE | Quitman | 31 min |
| Jul 16, 3:13 PM EDT | Areal Flood Advisory | TAE | Quitman, Randolph | 62 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.